Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 25, NWS St. Louis, MO

May 25, 2010Crawford County, Missouri

NWS St. Louis, MO issued this flash flood warning at May 25, 2010, 8:46 PM CDT for Crawford County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2010, 8:46 PM CDT (01:46 UTC)
Expired
May 26, 2010, 2:30 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Crawford County, MO

The radar

The St Louis radar (KLSX), 110 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

378 
WGUS53 KLSX 260146
FFWLSX
MOC055-260730-
/O.NEW.KLSX.FF.W.0025.100526T0146Z-100526T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
846 PM CDT TUE MAY 25 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 230 AM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER WESTERN
  CRAWFORD COUNTY.  ADDITIONAL DEVELOPMENT INTO OTHER PARTS OF 
  CRAWFORD COUNTY IS POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOURBON...CUBA...STEELVILLE...CHERRYVILLE AND LEASBURG.

DOPPLER RADAR ESTIMATED THAT AROUND 2 INCHES OF RAIN HAD FALLEN OVER
PARTS OF THE MERAMEC RIVER HEADWATERS IN A VERY SHORT TIME.  IT IS
LIKELY THAT FLASH FLOODING WILL OCCUR WEST OF A LINE FROM CUBA TO
STEELVILLE TO COOK STATION.  ADDITIONAL FLOODING WILL BE POSSIBLE
AS THE WATER FROM THIS STORM MOVES DOWNSTREAM.  PEOPLE DOWNSTREAM
OF THIS EXCESSIVE RAINFALL SHOULD MONITOR STREAM LEVELS VERY CLOSELY
TONIGHT AND BE PREPARED TO TAKE IMMEDIATE ACTION IF WATER LEVELS
BEGIN RISING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3770 9132 3778 9132 3779 9153 3780 9154
      3821 9154 3820 9111 3778 9111 3774 9111
      3774 9116 3770 9116

$$

CARNEY
2 follow-up statements
089 
WGUS73 KLSX 260452
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 PM CDT TUE MAY 25 2010

MOC055-260730-
/O.CON.KLSX.FF.W.0025.000000T0000Z-100526T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD MO-
1152 PM CDT TUE MAY 25 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CRAWFORD COUNTY UNTIL
230 AM CDT...

EVEN THOUGH THE HEAVY RAIN HAS ENDED OVER CRAWFORD COUNTY...DOPPLER 
RADAR ESTIMATED THAT MORE THAN 2 INCHES OF RAIN FELL OVER A SHORT 
PERIOD OF TIME IN WESTERN PORTIONS OF THE COUNTY DURING THE EVENING.
A FEW OF THE SMALL STREAMS IN THE HEADWATERS OF THE MERAMEC RIVER 
WERE ESPECIALLY HARD HIT.  FLOODING CAN BE EXPECTED IN THIS 
AREA...AS WELL AS DOWNSTREAM TOWARD STEELVILLE AND THE ONONDAGA CAVE 
STATE PARK.  ANOTHER AREA OF HEAVY RAIN FELL FURTHER SOUTH NEAR COOK 
STATION AND CHERRYVILLE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BOURBON...
CUBA...STEELVILLE...CHERRYVILLE AND LEASBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST LOUIS.

&&

LAT...LON 3770 9132 3778 9132 3779 9153 3780 9154
      3821 9154 3820 9111 3778 9111 3774 9111
      3774 9116 3770 9116

$$

CARNEY
391 
WGUS73 KLSX 260727
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 AM CDT WED MAY 26 2010

MOC055-260743-
/O.EXP.KLSX.FF.W.0025.000000T0000Z-100526T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD MO-
227 AM CDT WED MAY 26 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CRAWFORD COUNTY
WILL BE ALLOWED TO EXPIRE AT 230 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3770 9132 3778 9132 3779 9153 3780 9154
      3821 9154 3820 9111 3778 9111 3774 9111
      3774 9116 3770 9116

$$

GLASS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 25, 6:28 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 25, 6:28 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT TUE MAY 25 2010

.DISCUSSION...
/350 PM CDT TUE MAY 25 2010/

VERY LITTLE CINH IN PLACE OVER THE FA ATTM...AND ALL IT REALLY
NEEDS IS A FOCUS...EITHER IN THE FORM OF AN OUTFLOW BOUNDARY OR
AN UPPER LEVEL VORT BOTH OF WHICH ARE PRESENT. WEAK VORT SITS OVER
THE STL METRO AREA...WHILE OUTFLOW BOUNDARIES ARE ENTERING INTO
W CNTRL IL AND CNTRL/SERN MO. LOOK FOR SOME TSRA DEVELOPMENT TO
TAKE PLACE NEAR THESE FOCUSES OVER THE NEXT FEW HRS...WITH WHAT
DOES DEVELOP CONTINUING THRU MUCH OF THE EVENING.

HUMID AND UNSTABLE AIRMASS TO REMAIN IN PLACE AT LEAST UNTIL
WEDNESDAY...WHEN A COLD FRONT WILL SLOWLY PUSH THRU THE AREA...
TAKING UNTIL THURSDAY TO COMPLETELY MOVE THRU. THIS WILL MAINTAIN
PCPN CHCS FOR AT LEAST AIRMASS TYPE TSRA...BUT BEGINNING
WEDNESDAY...WE WILL ALSO HAVE A MORE PROMINENT FOCUS IN THE FORM
OF THE CDFNT. A MODERATELY STRONG UPR LVL VORT WILL ALSO DRIVE
THRU THE AREA ON THURSDAY...ADDING AN ADDITIONAL FOCUS FOR TSRA
DEVELOPMENT. HIGHEST POPS GEARED TOWARDS THESE FOCUSES.

MOS TEMPS IN THE BALLPARK OF WHAT WE EXPECT...AND GENERALLY USED
ALTHOUGH PREFERRED THE WARMER...ON AVERAGE...MAV OUTPUT OVER THE
MET.

BONE DRY AIRMASS AND COOLER AIR MOVES IN BY FRIDAY...AND SIGNALS
THE BEGINNINGS OF WHAT APPEARS TO BE A SEASONABLY WARM AND DRY
HOLIDAY WEEKEND...OR AT LEAST FOR MOST OF IT...WITH FEW CLOUDS.

FOR THE EXTENDED PERIOD (FRIDAY NIGHT - TUESDAY)...MODELS ARE IN
GOOD AGREEMENT THAT THE PERSISTENT H500 RIDGE BLOCKING PATTERN
WILL GRADUALLY BREAK DOWN DURING THIS TIME...BUT DIFFER ON HOW
FAST TO ACCOMPLISH IT. 00Z/06Z GFS WAS PART OF ONE CAMP THAT
FAVORED A QUICKER BREAKING DOWN OF THIS RIDGE...BUT THE 12Z HAS
SINCE SWITCHED TO THE SLOWER CAMP OF WHICH BELONGED THE BETTER
MEDIUM RANGE VERIFYING ECMWF. THIS SEEMS MORE BELIEVABLE...AND
SHOULD YIELD QUIET WX FOR MUCH OF THE HOLIDAY WEEKEND UNTIL
PERHAPS THE VERY END ON MEMORIAL DAY. MODELS IN DECENT AGREEMENT
THAT BY MEMORIAL DAY... PATTERN SHOULD HAVE BROKEN DOWN ENOUGH TO
RESULT IN ZONAL FLOW BY LATE ON MEMORIAL DAY AND WITH THIS...THE
INCREASE OF PCPN CHCS. IN FACT...THE COMBO OF ZONAL FLOW ALOFT
WITH HINTS AT UPPER LEVEL DISTURBANCES TRACKING THRU THE AREA AND
THE PRESENCE OF A WEAK BDRY AT THE SFC SHOULD BE CONDUCIVE TO MCS
DEVELOPMENT BY EARLY-MID NEXT WEEK. IT WILL JUST BE A MATTER OF
EXACTLY WHEN AND WHERE IT WILL TRACK. SKILL IS NOT THAT GREAT ON
MCS THAT FAR OUT...ESPECIALLY WITH ONLY WEAK SIGNALS TO GO ON...SO
HAVE ONLY PLACED SLIGHT CHC PLACEHOLDERS IN THERE FOR MONDAY AND
TUESDAY FOR NOW. TEMPS WILL BEGIN THE PERIOD AT OR A LITTLE BIT
ABOVE NORMAL...BUT SHOULD LOSE A FEW DEGS BY THE END OF THE
PERIOD...ESPECIALLY IF THE WEAK BDRY PUSHES INTO SRN MO AND IL.

TES

&&

.AVIATION...
/558 PM CDT TUE MAY 25 2010/

BROAD AREA OF SFC HI PRES CONTINUES ACRS MO SEEMINGLY LIMITING
CONVECTION OVER TERMINALS. INSTABILITY AND MOISTURE EVER-PRESENT
WITH INHIBITION NON-EXISTANT. PER LATEST SATELLITE-RADAR TRENDS IT
IS PERHAPS SUBSIDENCE THAT IS THE CULPRIT. WILL FOLLOW WITH VCTS
FOR KCOU-KUIN AND MONITOR INTO EVNG. CONVECTION TO DISSIPATE WITH LGT
AND VRB WINDS OVERNIGHT...VSBYS MAY REDUCE INTO MRNG FOR KUIN BUT
DO NOT BELIEVE TO MVFR. TSRA ANTICIPATED TO DEVELOP INTO MIDDAY AS
A WEAK FRONTAL DISTUBANCE EDGES EWD INTO THE BI-STATE RGN. ALTHOUGH
TSRA APPEARS MORE LIKELY SPECIFICS ARE UNCERTAIN...HAVE VCTS FOR
TOMORROW AFTN AND EVNG.

SPECIFICS FOR KSTL...CONVECTION APPEARS LIMITED BUT WILL MONITOR
CLOSELY...HAVE THUS REMOVED VCTS WORDING. CU SHOULD DISSIPATE
OVERNIGHT WITH LGT AND VRB WINDS. INTO TOMORROW A WEAK FRONTAL
DISTURBANCE IS ANTICIPATED EDGE INTO THE RGN. TSRA IS MORE LIKELY
BY MIDDAY INTO EVNG...YET UNCERTAIN IN TIMING AND IMPACT SPECIFICS...
HAVE MENTIONED VCTS FOR NOW.

SIPPRELL

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 25, 3:35 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT TUE MAY 25 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
335 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...MAINLY THIS EVENING WHEN
THE ATMOSPHERE WILL BE THE MOST UNSTABLE. ALTHOUGH ORGANIZED AND
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW STORMS MAY BECOME
STRONG TO SEVERE PRODUCING HAIL AND STRONG WIND GUSTS. SINCE THE
STORMS WILL BE SLOW MOVING A FEW OF THEM COULD ALSO PRODUCE
LOCALIZED FLOODING.

MODERATE FLOODING IS OCCURRING AT CHESTER ALONG THE MISSISSIPPI
RIVER.  PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY
EVENING.

MODERATE FLOODING IS EXPECTED TO CONTINUE AT CHESTER ALONG THE
MISSISSIPPI RIVER UNTIL SATURDAY MORNING. PLEASE SEE THE
APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING...MAINLY IN PORTIONS
OF CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL
ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:29 PM CDTSevere Thunderstorm WarningLSXFranklin32 min
May 26, 3:52 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois23 min
May 26, 5:13 PM CDTAreal Flood AdvisoryLSXCity of Saint Louis4 hr
May 26, 5:30 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis30 min
May 26, 5:38 PM CDTSevere Thunderstorm WarningLSXLincoln37 min
May 26, 6:11 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis25 min
May 26, 6:29 PM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis4 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.